question-icon

What causes stomach pains and diarrhea after eating?

default
Posted on Wed, 5 Mar 2014
Question: I have had my gallbladder removed when I was 18 I am now 35. I get stomach pains and diarrhea shortly after eating not every time but frequently. If I take Imodium before eating that usually helps a lot. Not sure what the cause of this could be but it interferes with normal day to day activity. I also have not noticed that certain foods make it worse. It seems like a day to day thing. Sometimes it doesn't happen but I never know when it will. Thank you for any ideas!
doctor
Answered by Dr. Praveen (1 hour later)
Brief Answer: Probably Irritable Bowel Syndrome (IBS) Detailed Answer: Hi, Your gall bladder removal does not have any relation to your current symptoms of abdominal pain and episodic diarrhea unless the symptoms started following the surgery. If there has been a wide gap of years between surgery and the recent symptoms, the symptoms may be secondary to early stages of Irritable Bowel Syndrome(IBS). Please verify this detail during the follow-up. I am glad to know that Imodium affords adequate relief. It's one of the medications I commonly use to treat IBS. Though it is ok to use imodium once in a while, I would encourage you consult a gastroenterologist and undergo a few relevant tests such as stool routine/microscopy and colonoscopy to exclude infection and inflammatory conditions. As you plan a gastroenterologist review, I recommend that you modify the diet - add plenty of fibres, avoid large meals especially fatty and spicy ones, avoid all those food that induce symptoms. It may also be better to try antacids for couple of weeks. Prilosec OTC is over the counter available antacid. Hope I have answered you query. Regards
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Praveen

General & Family Physician

Practicing since :2008

Answered : 1055 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes stomach pains and diarrhea after eating?

Brief Answer: Probably Irritable Bowel Syndrome (IBS) Detailed Answer: Hi, Your gall bladder removal does not have any relation to your current symptoms of abdominal pain and episodic diarrhea unless the symptoms started following the surgery. If there has been a wide gap of years between surgery and the recent symptoms, the symptoms may be secondary to early stages of Irritable Bowel Syndrome(IBS). Please verify this detail during the follow-up. I am glad to know that Imodium affords adequate relief. It's one of the medications I commonly use to treat IBS. Though it is ok to use imodium once in a while, I would encourage you consult a gastroenterologist and undergo a few relevant tests such as stool routine/microscopy and colonoscopy to exclude infection and inflammatory conditions. As you plan a gastroenterologist review, I recommend that you modify the diet - add plenty of fibres, avoid large meals especially fatty and spicy ones, avoid all those food that induce symptoms. It may also be better to try antacids for couple of weeks. Prilosec OTC is over the counter available antacid. Hope I have answered you query. Regards